Arkansas, 2019

Flood in Arkansas, May 22 to 31, 2019

May 22 to 31, 2019 · NWS LZK · 1 event in 1 county or zone

Heavy rain brought flooding to the Black River at Pocohontas May 22 through the end of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought flooding to the Black River at Pocohontas May 22 through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 22, 5:49 PM CST, 11 minutes earlier.

Area forecast discussion, May 22, 5:49 PM CST, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
649 PM CDT Wed May 22 2019

.AVIATION...

For the 00Z TAFs, VFR conditions are expected to continue through
the forecast period. There is a chance that we could experience
some low clouds and/or light BR in the early morning hours, but
for now have not included mention in forecast. If confidence in
low clouds increases, may include in future issuance. Southerly
winds will remain gusty for the next couple of hours, gusts near
20 MPH or less, but should begin to weaken after sunset.

&&

.PREV DISCUSSION...(ISSUED 226 PM CDT Wed May 22 2019)
SHORT TERM...Tonight Through Friday

Weather through the period to be dominated by strong mid/upper level
ridging building into AR from the southeast US. Increasing
subsidence aloft, along with weak southerly surface flow, will lead
to humid, but precipitation-free, conditions with above normal
temperatures through Friday. The only fly in the ointment will be
possible precipitation that could possibly drift into the extreme
northwest corner of the forecast area this evening/early tonight
associated with widespread convection expected over northeast
OK/western MO. Afternoon high temperatures on Thursday look to range
from the lower 80s over the northern higher terrain to around 90
over the far south. A degree or two warmer across the region on
Friday as the high pressure builds somewhat. &&

LONG TERM...Friday Night Through Wednesday

Long term begins with a summer like ridge centered over the SE
CONUS. So naturally a summer like ridge will turn into summer like
temperatures for the Holiday weekend. Afternoon high temperatures
will run about ten degrees above normal with highs in the lower
90's. This ridge will help to keep all precipitation chances to our
west and north.

Models begin to diverge towards the start of next week as the 06z
and 12z GFS and the 00z Canadian had the ridge sliding back to the
east while the 00z ECMWF has the ridge sliding west and becoming
centered over Arkansas. However, the 12z ECMWF did come into
agreement with the GFS. With the ridge forecast to slide to the east
that will allow an approaching cold front to move into the state.
This cold front will become parallel to the upper level flow which
will allow the front to stall until the base of the upper level
trough swings through and kicks the front out to the east on
Thursday. With the models coming better into agreement...did go
ahead and bump the slight chance POPs up to slight chance and chance
POPs for Tuesday night into Wednesday.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...CROSS
Hazardous weather outlook, May 22, 1:17 PM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
217 PM CDT Wed May 22 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-231100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
217 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

Heat index values will warm into the mid to possibly upper 90s for
at least some portion of the area through the rest of the week into
the weekend. Otherwise...no hazardous weather is expected at this
time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Randolph

When
May 22, 6:00 PM CST to May 31, 11:59 PM CST
Where
Randolph County, 0.45 mi NNW of Pocahontas to 2.27 mi SW of Pocahontas
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.266, -90.974

River flooding returned to the Black River at Pocohontas May 22 and continued into June.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831945.